Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jun 24, 2018, 2:19 PM CDT for Blue Earth County, Watonwan County, Minnesota. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 2:19 PM CDT (19:19 UTC)
- Expired
- Jun 25, 2018, 4:07 AM CDT
- In force
- 14 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blue Earth County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WGUS43 KMPX 241919
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT SUN JUN 24 2018
MNC013-165-251915-
/O.NEW.KMPX.FA.W.0003.180624T1919Z-180625T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Watonwan MN-
219 PM CDT SUN JUN 24 2018
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Western Blue Earth County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 215 PM CDT Monday.
* Emergency management in Watonwan reported along the Watonwan
River near Madelia. With several other county roads impacted by
flooding along rivers in Watonwan county.
The Watonwan River is currently cresting in Madelia with levels
along the Watonwan River expected to continue rising downstream near
Garden City and along the Blue Earth river near Rapidan.
Additional rounds of thunderstorms with heavy rainfall are expected
to impact the region through Monday, which will delay the drop in
rivers and may lead to additional minor rises.
* Some locations that will experience flooding include...
Madelia, Garden City, and Rapidan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4385 9486 4411 9486 4411 9436 4410 9427
4416 9406 4416 9405 4417 9403 4410 9401
4385 9402
$$1 follow-up statement
573
WGUS83 KMPX 250907
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT MON JUN 25 2018
MNC013-165-250916-
/O.CAN.KMPX.FA.W.0003.000000T0000Z-180625T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Watonwan MN-
407 AM CDT MON JUN 25 2018
...THE FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN BLUE EARTH AND
WATONWAN COUNTIES...
The heavy rain has ended. However, another flood warning remains in
effect for portions of this area.
LAT...LON 4385 9486 4411 9486 4411 9436 4410 9427
4416 9406 4416 9405 4417 9403 4410 9401
4385 9402
$$
JLTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 2:13 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 24, 2:13 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 213 PM CDT Sun Jun 24 2018 .SHORT TERM...(This evening through Tuesday) Issued at 212 PM CDT Sun Jun 24 2018 Current radar imagery shows some scattered showers/thunderstorms across the area, with the main activity focused from southwest into south central Minnesota, and secondary activity northeast of the Twin Cities metro. The larger scale activity from earlier in the day dissipated as it moved toward the metro and into an area of reduced deep layer moisture along the leading edge of the 850 mb theta-e gradient. However, activity was able to develop in the north/east metro where convergence was enhanced due to northeast flow that worked its way down from Lake Superior. Expect to see more widespread convection develop to our west/southwest this evening/tonight which will try to move across the forecast area again on Monday, but once again it looks like it will tend to fade as it moves east into drier air. However, we will eventually see the shortwave over the eastern Rockies work its way eastward, which will bring a more widespread area of showers/thunderstorms across the forecast area Monday night into Tuesday morning as its associated surface low moves east along the Minnesota/Iowa border. This could certainly exacerbate ongoing flooding issues and delay cessation or increase the crests of river levels. The better juxtaposition of instability and shear still looks to be to our south, so the main potential of any severe weather still looks to be in that area, although a few severe storms can't be ruled out. .LONG TERM...(Tuesday night through Sunday) Issued at 212 PM CDT Sun Jun 24 2018 Once the Tuesday shortwave trough kicks east it still appears we will see ridging build across the central CONUS with troughing setting up over the western CONUS by the end of the week. This should lead to some active weather in the region from Thursday night into the weekend with southwest upper flow initially west of the region slowly pushing east with time. However, the guidance still shows a fair amount of spread with where/when MCS activity will develop and move, so the forecast will still have some chance PoPs for a greater period of time than there will likely be precipitation in the area. The are also some significant differences on when the strong upper ridge will be displaced eastward, which will obviously impact the forecast as we head through the weekend. The ECMWF and Canadian are more progressive than the GFS and FV3 solutions. At this point, don't have too much confidence to favor one over the other, although upper ridges of this forecast magnitude at this time of year are often more stubborn than guidance would like them to be. Any precipitation with the Monday night/Tuesday system should shift east Tuesday night, with a weak ridge of high pressure bringing warm and dry weather for Tuesday night and most of Wednesday (a weak shortwave trough passing by to our north could bring some shower/thunderstorm activity through late Wednesday). Warm advection and moisture return will dramatically increase on Thursday as low pressure sets up in the lee of Rockies. The guidance currently suggests this will lead to widespread convection (MCS activity) across the Dakotas on Thursday that will lift northeast through northern Minnesota Thursday night into Friday, while we remain hot, humid, and capped. After that the guidance has much more spread due to differences with how quickly they bring the western trough east and push the cold frontal boundary through our area. The ECMWF and Canadian would bring it through Friday night and early Saturday, while the GFS would delay it by at least 24 hours (the FV3 from 06Z was somewhat between these solutions). Our main chance for precipitation currently looks tied to this frontal passage and forcing from the association shortwave trough. So, will need to carry PoPs for much of the time period from late Friday into Sunday to account for the differences in timing and evolution. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 121 PM CDT Sun Jun 24 2018 Lots of forecast challenges out there today. We've seen a cold front come down from Lake Superior that stretches from Alexandria, down I-94 into Minneapolis, and off from there just to the south of Menomonie and Eau Claire in WI. There has been a decaying cluster of storms lumbering across southern MN all morning. Thunderstorms developing in the northeast Twin Cities metro went up along the interface between the front and cloud shield from decaying storms. These will stay northeast of MSP, but will likely impact RNH. Otherwise, location of instability and forcing over the next 24 hours looks to remain relatively station or even retreat westward some. This means we'll continue to see the greatest threat for additional storm potential out along the MN/SD border, with RWF have the greatest threat of seeing additional shra/tsra through Monday morning. We did follow the LAV and other hi-res models with allowing MVFR cigs to develop in western MN late tonight through Monday morning, but confidence is not overly high that this will occur. KMSP...Storms northeast of the metro may impact arrival/departure gates to the northeast, but we are not anticipating any storms to impact MSP this afternoon with these storms remaining northeast of MSP. It may not be until Monday evening before MSP finally gets into better forcing for precip. /OUTLOOK FOR KMSP/ Tue...MVFR/-SHRA/-TSRA likely. Wind E bcmg NW 5-10 kts. Wed...Chc morning MVFR. Winds NW 5-10 kts. Thu...VFR. Winds SE 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM... LONG TERM... AVIATION...MPG
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Sun Jun 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 354 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Any thunderstorms that develop through tonight are capable of producing very heavy rainfall, gusty winds and small hail. Severe weather is not expected. River flooding will continue along the Minnesota River and its tributaries. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with heavy rainfall will occur across the region Monday and Tuesday. Severe weather potential is low at this time. River flooding will continue along the Minnesota River and its tributaries through next week. The heat and humidity will begin to build late next week. This will come with an increasing threat for thunderstorms, possibly severe, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 24, 10:04 AM CDT, 4 hours 15 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1004 AM CDT SUN JUN 24 2018 MNZ074-075-241545- Brown-Nicollet- 1004 AM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND NORTHWESTERN NICOLLET COUNTIES... At 1003 AM CDT, a strong thunderstorm was located over Essig, or 8 miles west of New Ulm, moving east at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... New Ulm, Sleepy Eye, Klossner, Essig, and Searles. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4420 9472 4438 9474 4443 9438 4418 9437 TIME...MOT...LOC 1503Z 266DEG 13KT 4430 9463
Special weather statement, Jun 24, 10:45 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT SUN JUN 24 2018
MNZ074-075-083-241630-
Brown-Blue Earth-Nicollet-
1045 AM CDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET COUNTIES...
At 1044 AM CDT, a strong thunderstorm was located near Searles, or 8
miles south of New Ulm, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Ulm, Lake Crystal, Nicollet, Courtland, Hanska and Searles.
This includes U.S. Highway 14 between mile markers 107 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 9437 4411 9437 4411 9444 4415 9458
4428 9454 4432 9417 4405 9426
TIME...MOT...LOC 1544Z 271DEG 15KT 4419 9447Special weather statement, Jun 24, 11:22 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1122 AM CDT SUN JUN 24 2018
MNZ075-082-083-241715-
Blue Earth-Watonwan-Nicollet-
1122 AM CDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BLUE EARTH...
NORTHEASTERN WATONWAN AND SOUTHEASTERN NICOLLET COUNTIES...
At 1121 AM CDT, a strong thunderstorm was located near Lake Crystal,
or 15 miles southeast of New Ulm, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Mankato, Lake Crystal, Madelia, Nicollet, Good Thunder, Vernon
Center, Garden City and Judson.
This includes the following highways...
U.S. Highway 14 between mile markers 119 and 127.
U.S. Highway 169 between mile markers 31 and 50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4402 9449 4411 9447 4411 9437 4408 9437
4405 9427 4429 9419 4429 9404 4389 9409
TIME...MOT...LOC 1621Z 277DEG 13KT 4411 9431Special weather statement, Jun 24, 1:04 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT SUN JUN 24 2018
MNZ061>063-WIZ014-023-241900-
Anoka-Washington-Ramsey-Polk-St. Croix-
104 PM CDT SUN JUN 24 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ANOKA...
NORTHERN WASHINGTON...NORTHEASTERN RAMSEY...WESTERN ST. CROIX AND
SOUTH CENTRAL POLK COUNTIES...
At 104 PM CDT, strong thunderstorms were clustered over Stillwater,
or 17 miles northwest of River Falls, moving north at 10 mph.
Winds in excess of 25 mph and pea size hail are possible with these
storm.
Locations impacted include...
Oakdale, White Bear Lake, Lino Lakes, Forest Lake, Stillwater, Hugo,
Hudson, Vadnais Heights, New Richmond, Lake Elmo, Mahtomedi and
Chisago City.
This includes the following highways...
Interstate 35 between mile markers 130 and 132.
Interstate 94 in Wisconsin between mile markers 1 and 8.
U.S. Highway 8 in Minnesota between mile markers 0 and 1.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4531 9302 4529 9302 4530 9293 4520 9235
4491 9265 4506 9306 4533 9313
TIME...MOT...LOC 1804Z 187DEG 11KT 4509 9278Special weather statement, Jun 24, 1:20 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 120 PM CDT SUN JUN 24 2018 MNZ074-082-091-241915- Brown-Watonwan-Martin- 120 PM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARTIN...SOUTH CENTRAL BROWN AND WATONWAN COUNTIES... At 120 PM CDT, a strong thunderstorm was located near Odin, or 13 miles east of Windom, moving northeast at 15 mph. Winds in excess of 25 mph and pea size hail are possible with this storm. Locations impacted include... Fairmont, St. James, Sherburn, Truman, Trimont, Welcome, Butterfield, South Branch, Northrop, Ormsby, Darfur and Odin. This includes Interstate 90 between mile markers 82 and 106. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4411 9486 4424 9469 4366 9435 4363 9485 TIME...MOT...LOC 1820Z 242DEG 15KT 4386 9484
Special weather statement, Jun 24, 1:30 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 130 PM CDT SUN JUN 24 2018 MNZ083-084-091-092-241915- Waseca-Blue Earth-Martin-Faribault- 130 PM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT...EASTERN MARTIN... SOUTHEASTERN BLUE EARTH AND SOUTHERN WASECA COUNTIES... At 130 PM CDT, a strong thunderstorm was located near Minnesota Lake, or 20 miles south of Mankato, moving east at 10 mph. Winds in excess of 25 mph and pea size hail are possible with this storm. Locations impacted include... Blue Earth, Mapleton, Winnebago, Minnesota Lake, Pemberton, Waldorf, Easton, Frost, Delavan and Otisco. This includes the following highways... Interstate 90 between mile markers 118 and 132. U.S. Highway 169 between mile markers 10 and 27. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4380 9434 4403 9377 4400 9348 4355 9397 TIME...MOT...LOC 1830Z 286DEG 10KT 4389 9384
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 AM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jun 24, 10:04 AM CDT | Special Weather Statement | MPX | Brown | 41 min |
| Jun 24, 10:45 AM CDT | Special Weather Statement | MPX | Nicollet | 45 min |
| Jun 24, 11:22 AM CDT | Special Weather Statement | MPX | Blue Earth | 53 min |
| Jun 24, 1:04 PM CDT | Special Weather Statement | MPX | Washington | 56 min |
| Jun 24, 1:20 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 55 min |
| Jun 24, 1:30 PM CDT | Special Weather Statement | MPX | Faribault | 45 min |
| Jun 24, 3:25 PM CDT | Special Weather Statement | MPX | Faribault | 50 min |
| Jun 24, 4:27 PM CDT | Special Weather Statement | MPX | Faribault | 3 hr |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.